Arkansas, 2020Flooding in Arkansas, March 14 to 31, 2020
March 14 to 31, 2020 · NWS LZK · 3 events in 3 counties and zones
Stalled fronts from the north interacted with pieces of energy from the southwest, and this led to several rounds of heavy rain and severe weather from the 11th through the 14th. This led to some river flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Stalled fronts from the north interacted with pieces of energy from the southwest, and this led to several rounds of heavy rain and severe weather from the 11th through the 14th. This led to some river flooding.
North of the front, a narrow band of heavy rain (two to three inch amounts) setup from around North Little Rock (Pulaski County) to Cabot (Lonoke County), and Des Arc (Prairie County). For the event (ninety six hour time frame ending at 600 am CST on the 15th), one to more than three inches of precipitation was common in Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 14, 5:36 PM CST, 5 hours 48 minutes earlier.
Area forecast discussion, Mar 14, 5:36 PM CST, 5 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
636 PM CDT Sat Mar 14 2020
.DISCUSSION...
Updated to include the 00Z aviation discussion below...
&&
.AVIATION...
MVFR or lower conditions will be seen for most terminals through
most of this TAF period. SHRA and some isolated TSRA will be
possible this evening and overnight as an area of convection drops
SE through the state. This activity will drop SE of the state by
late Sun morning. More rain will become possible late in the
period across NWRN sections of the area. No widespread
improvements are expected through this TAF period.
&&
.PREV DISCUSSION...(ISSUED 241 PM CDT Sat Mar 14 2020)
SHORT TERM...Today Through Monday
Data from KLZK radar indicate weak convection continuing to affect
northern sections of the forecast area. The focus for this activity
is expected to slide southward overnight, closer to a nearly
stationary boundary, subjectively analyzed at 19z along a line from
Idabel OK, to Stuttgart AR.
A brief lull in precipitation is expected for much of Sunday. By
late Sunday, additional shortwave energy in a southwest flow will
approach the mid south, and will promote widespread precipitation
coverage late Sunday night and on Monday.
Below normal afternoon temperatures are expected during this
period.
LONG TERM...Monday Night Through Saturday
Active period still anticipated during the long term portion of the
forecast with widespread heavy rainfall possible as well as the
potential for at least some severe weather.
At the start of the period, a stalled frontal boundary will be in
place south of the area. The H500 flow will largely be zonal across
the area and as a few ripples of energy traverse the state, some
shower and isolated TS activity will be possible. Initially,
temperatures will be near to slightly below average for most
locations.
As the period progresses, an H500 low will make slow progress
southward along the California coast. Working against the H500 ridge
across the Gulf of Mexico, the flow locally will turn more out of
the southwest through mid-week. At the surface, the boundary will
lift north as a warm front with a return to above average
temperatures during the mid-week timeframe. Uniform swrly flow will
be seen through much of the atmosphere, with abundant moisture being
transported across the state Wednesday to Thursday. Td values in the
mid to upper 60s F will be possible along with PW values in the 1.5-
1.8" range.
By this point, the H500 low will begin to progress eastward with a
well defined shortwave trough ejecting into the middle of the
country. An area of sfc low pressure will develop across the Central
Plains with a sharp cold front trailing to its southwest. Ahead of
the upper trough and before the cold front arrives several upper
level impulses will make their way across the area, leading to
showers and thunderstorm chances increasing.
As the main trough lifts north of the state and the cold front
approaches, thunderstorms will likely develop west of the area
Thursday afternoon and evening. Some of this activity could enter
western parts of the forecast area Thursday evening and night. Will
have to monitor for potential severe activity in this timeframe.
Cooler temperatures and at least a break in rain chances will be
seen in the wake of this front. Some locations across northern AR
could see lows in the 30s next weekend.
&&
.LZK Watches/Warnings/Advisories...NONE.
&&
Aviation...62
Hazardous weather outlook, Mar 14, 3:40 AM CST, 19 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
440 AM CDT Sat Mar 14 2020
ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-151000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
440 AM CDT Sat Mar 14 2020
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
A few thunderstorms will be possible this afternoon and evening
across the state along and ahead of a slow moving cold front.
However, organized severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Sunday Through Friday
Periodic rain, and potentially a few thunderstorms will continue
through the end of the weekend and into next week. Organized, severe
weather is not forecast at this time, however the potential for most
of the state to accumulate 2-4 inches of rain remains through next
week. Late in the period, a strong storm system will approach the
region, and may require monitoring as it nears the short term.
.Spotter Information Statement...
Spotter activation will not be needed at this time.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
230/232
In the hours before
Local storm report, Mar 14, 5:54 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
654 PM CDT SAT MAR 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 1 E PLEASANT VALLEY 34.97N 92.66W
03/14/2020 E1.00 INCH PERRY AR PUBLIC
ONE INCH DIAMETER HAIL REPORTED BETWEEN BIGELOW AND WYE
MOUNTAIN. TIME ESTIMATED FROM RADAR AND REPORT RELAYED
VIA SOCIAL MEDIA.
&&
EVENT NUMBER LZK2000169
COOPERSpecial weather statement, Mar 14, 6:27 PM CST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Little Rock AR
727 PM CDT Sat Mar 14 2020
ARZ033-034-044>047-150115-
Pulaski AR-White AR-Monroe AR-Lonoke AR-Prairie AR-Woodruff AR-
727 PM CDT Sat Mar 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WOODRUFF...NORTHERN
PRAIRIE...NORTHERN LONOKE...NORTHWESTERN MONROE...SOUTHEASTERN WHITE
AND NORTHEASTERN PULASKI COUNTIES UNTIL 815 PM CDT...
At 727 PM CDT, Doppler radar was tracking a strong thunderstorm over
Old Austin, or over Cabot, moving east at 65 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Jacksonville... Cabot...
Brinkley... Des Arc...
Little Rock AFB... Ward...
Austin in Lonoke County... Old Austin...
Parnell... Sylvania...
Thurman... Cotton Plant...
Fargo... Becton...
McClelland... Hayley...
Jasmine... Dixie...
Sand Hill... Butlerville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3486 9208 3494 9212 3501 9207 3514 9128
3503 9118 3490 9120
TIME...MOT...LOC 0027Z 263DEG 58KT 3496 9198
CooperLocal storm report, Mar 14, 6:41 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
741 PM CDT SAT MAR 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL CABOT 34.97N 92.02W
03/14/2020 E0.75 INCH LONOKE AR PUBLIC
REPORTS OF DIME TO PENNY SIZE HAIL IN THE TOWN OF
CABOT. TIME ESTIMATED FROM RADAR AND REPORTS RELAYED VIA
SOCIAL MEDIA.
&&
EVENT NUMBER LZK2000170
COOPERFlood, Lawrence
- When
- March 14, 11:24 PM CST to March 31, 11:59 PM CST
- Where
- Lawrence County, 0.59 mi N of Black Rock to 1.29 mi SW of Black Rock
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.108, -91.102
Heavy rain brought flooding to the Black River at Black Rock 3/14/20.
Flood, Ouachita
- When
- March 15, 2:36 AM CST to March 29, 2:45 AM CST
- Where
- Ouachita County, 2.66 mi NW of Camden to 1.05 mi S of Camden
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 33.609, -92.861
Heavy rain brought flooding to the Ouachita River at Camden 3/15/20.
Flood, Randolph
- When
- March 17, 9:35 PM CST to March 31, 11:59 PM CST
- Where
- Randolph County, 0.27 mi N of Pocahontas to 1.1 mi SW of Pocahontas
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.264, -90.970
Heavy rain brought flooding to the Black River at Pocohontas 3/17/20.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, March 14, 20201 death · 4 injured · $20,000 · 1 event
- Winter Weather in Illinois, March 14, 20201 death · 1 event
- Flash Flooding and Heavy Rain in Hawaii, March 14 to 18, 202020 events
- Winter Storm in California, March 14 to 17, 20207 events
- Winter Storm in Montana, March 14 to 15, 20206 events
- Winter Storm in Wyoming, March 14 to 15, 20203 events
- Winter Weather in Maine, March 14, 20203 events
- Flood in Kansas, March 14, 20201 event
- Heavy Snow in Nevada, March 14, 20201 event
- Freezing Fog in Wyoming, March 14 to 15, 20201 event
- Winter Weather in Maryland, March 14 to 15, 20201 event
- Hail in Texas, March 14, 20200.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880275, 880277, 880276.